BigClassActions.com

One Way to Avoid Blindness: Quit Viagra

- by

Washington, DCYou're a middle-aged guy, you don't exercise much or watch what you eat. Maybe you've got hypertension and a weak heart. Your health has generally been okay, however. Then you wake up one morning, and you can't see properly out of one eye. It's like your vision is half-blocked, making it hard to get a clear image. If you have been taking Viagra, read on...

If the condition doesn't change during the day, better see your doctor quick. It could be a case of non-arteritic anterior ischemic optic neuropathy, or NAION for short. NAION can be compared to a stroke of the optic nerves. It occurs when blood flow to the optic nerve is blocked.

Viagra coupleIt is the "leading cause of sudden vision loss in people over 50," according to the University of Missouri Health Care website. NAION strikes fast and far, affecting "as many as 6,000 Americans each year."

"The condition results from a painless swelling of the optic nerve that causes a rapid reduction in vision. Those stricken with NAION often awake one morning with vision loss," explains the University of Missouri site.

This loss is often permanent—there is no one single effective cure that can reverse the effects of NAION and restore sight.

NAION is not an equal-opportunity medical condition: "NAION is most common in Caucasians (95%); it is less common in African Americans (2%), Asians (3%) and Hispanics (1%)," states the website, www.emedicine.com.

While the condition isn't curable, there are risk factors that can lead to the sudden onset of NAION. These include age, hypertension, diabetes, heart disease and the use of impotency drugs such as Viagra. Viagra increases blood flow to the penis, thereby improving erections.

Viagra is not the only male-enhancement drug on the market, but it is one of the most popular. Pfizer, the New York City based pharmaceutical giant that makes Viagra, estimates that 23 million men tried it between 1998 and 2005.

Unfortunately for Pfizer, their sex-drug has been known to rob people of their sight.

"A small number of men have lost eyesight in one eye some time after taking Viagra, Cialis or Levitra," reads an FDA alert released July 2005. "We do not know at this time if Viagra, Cialis or Levitra causes NAION."

"As of May 18, 2005, a total of 43 cases of ischemic optic neuropathy (ION) among patients using [Viagra, Cialis or Levitra] have been reported to the FDA Adverse Event Reporting System," continues the alert. "Most of these cases (25/43) appear to be the non-arteritic anterior ischemic optic neuropathy (NAION) subtype.) 36 of the 43 cases reported accompanying vision loss, and 26 of those 36 cases reported the visual loss as continuing or permanent."

While there's no complete cure for NAION, there are several steps people can take to avoid getting the condition. These include exercising and eating a healthy diet (thus putting you less at risk for diabetes), reducing cholesterol and taking care to get high-blood pressure treated.

Oh, yes—there's one more risk reduction tip: if you're worried at all about vision loss, don't take Viagra. And one more: if you have experienced vision loss, you might want to contact a lawyer.

Viagra Legal Help

If you or a loved one have suffered blurred vision or blindness after taking Viagra, please contact a lawyer involved in a possible [Viagra Lawsuit] who will review your case at no cost or obligation.

Add Your Comment on This Story

Fields marked * are mandatory. Please read our comment guidelines before posting.

*Name:

Note: Your name will be published with your comment.

*Email Address:

Your email will only be used if a response is needed.

*Your Comment:
Request Legal Help